YUKlMASA HIRATA, M.D.; MASATO TOMINAGA, M.D.; JUN-ICHI ITO, M.D.; AKITO NOGUCHI, M.D.
A patient with Graves' disease developed spontaneous hypoglycemia after treatment for 3 weeks with methimazole. The hypoglycemic attacks lasted for 4 days and disappeared spontaneously. Although the patient had never received exogenous insulin, significant insulin-binding antibodies were found in the serum, and a huge amount of immunoreactive insulin (23 100 to 35 280 μU/ml) was extracted from the serum obtained during the hypoglycemic attacks. One year after the episode of hypoglycemia, insulin-binding antibodies and elevated serum immunoreactive insulin were still present in the patient. The autoimmune concept might provide the most plausible explanation for the combination of Graves' disease and spontaneous hypoglycemia in this case.
Learn more about subscription options.
Register Now for a free account.
HIRATA Y, TOMINAGA M, ITO J, NOGUCHI A. Spontaneous Hypoglycemia with Insulin Autoimmunity in Graves' Disease. Ann Intern Med. 1974;81:214–218. doi: 10.7326/0003-4819-81-2-214
Download citation file:
Published: Ann Intern Med. 1974;81(2):214-218.
Cardiology, Coronary Risk Factors, Diabetes, Endocrine and Metabolism, Thyroid Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only